Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 370, NWS Cheyenne, WY

August 20, 2019Goshen County, Laramie County, Platte County, Wyoming; 6 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 20, 2019, 10:07 PM MDT for Goshen County, Laramie County, Platte County, Wyoming; 6 counties in Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 10:07 PM MDT (04:07 UTC)
Expired
Aug 20, 2019, 11:00 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Banner County, NE, Box Butte County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:03 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:07 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 20, 10:07 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1007 PM MDT Tue Aug 20 2019

.UPDATE...
Issued at 308 PM MDT Tue Aug 20 2019

A Severe Thunderstorm Watch was just issued for far east southeast
Wyoming and the western Nebraska Panhandle. Please see the Watch
for further details.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 211 PM MDT Tue Aug 20 2019

A potent shortwave will dig south and west over the region this
afternoon and evening, pushing a cold front up against the the
east side of the Laramie Range. This will bring rich low level
moisture into the I-25 corridor, with dewpoints across east
Laramie County and southern Platte County already in the mid to
upper 50s. Moisture is just one of the factors that will allow for
today's thunderstorm development. Other triggers for our late day
and nocturnal convection include MLCAPE between 3000 to 4000 J/kg
along and east of I-25 and 0-6 bulk shear between 35 to 45 knots.
With these values in mind, discrete supercells will be possible,
especially in today's early stages of development. However, by
tonight, storm development will be largely linear, likely in the
infancy stage of MCS development as the storms moves east and out
of the western most portion of the Nebraska Panhandle. The other
factor to note here is the helicity values, which will be above 40
kts, generally north of the I-80 corridor. This factor in
combination with relatively low LCLs leads me to believe that a
tornado or two cannot be ruled out during this round of storms.

Already seeing some development as of 230 PM MDT near Lusk, with
more development expected across southeast Wyoming in the next few
hours. Storms will really get going around and after 5 PM MDT,
becoming widely scattered soon afterwards. Storms will move from
northwest to southeast, and with slow storm motion forecast, heavy
rain that could lead to flash flooding, will be something to look
out for. Storms will finally move east and out of the far-west Nebraska
Panhandle around 3 AM MDT. Besides heavy rain and potential flash
flooding concerns, threats include large hail up to 2 inches,
damaging winds, and frequent lightning. A tornado or two cannot be
ruled out.

Another round of thunderstorms are forecast Wednesday as moisture
gets pulled northward with the expected upslope winds. This could
cause areas of fog along I-80, though there could also be areas
of fog in the early morning hours where heavy rain falls
overnight. Cooler temperatures are forecasts for tomorrow, with
highs in the mid 70s and 80s. Strong and severe thunderstorms are
forecast again under another potent upper level shortwave,
through they may be limited my the cooler weather.

.LONG TERM...(Thursday through next Monday night)
Issued at 335 AM MDT Tue Aug 20 2019

Models continue to be in reasonable agreement through the weekend,
and are now coming into better agreement regarding a pretty strong
cold front for the last week of August arriving sometime next
week.

Models continue to show the slow moving Pacific upper level trough
pushing east across Montana and northern Wyoming Thursday and
Thursday night. The GFS and Canadian are the slowest and show a
decent chance of thunderstorms across the mountains and the
eastern plains through the day and into the evening hours. Decided
to increase POP a bit for these areas into Thursday evening.
Thankfully, shear looks marginal so the severe weather threat is
pretty low. Once this Pacific system moves east, all models show
drier weather across the area during the weekend along with some
pretty warm temperatures in the 80s to low 90s. May need to
increase high temperatures even more on Sunday with most models
showing 700mb temperatures above 16c-18c. Further out, all models
are showing a strong cold front moving into the Pacific NW and the
northern plains, with 700mb temperatures dropping to near zero
early to mid next week. However, models are not in good agreement
regarding the timing of this front with the ECMWF 18 hours later
than the GFS and the Canadian is even later than that. In
addition, some models are showing some pretty cold 700mb
temperatures behind this front, with values as low as -5 across
northern Wyoming and Montana. This bares watching as there is
reasonable agreement with the ensemble forecasts 7 to 9 days out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1003 PM MDT Tue Aug 20 2019

Wyoming TAFS...VFR at Rawlins.

VFR at Laramie. Wind gusts to 25 knots from 15Z to 01Z.

VFR at Cheyenne until 09Z, then MVFR until 15Z, then VFR.

Nebraska TAFS...VFR at Chadron and Alliance until 08Z, then MVFR
until 15Z, then VFR.

VFR at Scottsbluff and Sidney until 08Z, then MVFR until 15Z,
then VFR. Wind gusts to 23 knots from 15Z to 19Z.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Tue Aug 20 2019

Another hot and dry day west of the Laramie Range, with winds
just below the critical threshold. To the east of the Laramie
Range, scattered to widely scattered thunderstorms, some strong
to severe, will affect the area. A few isolated dry thunderstorms
may make it as far west as FWZ 308; this threat will mostly end by
2000 MDT. Haines Index remains at 6 across Carbon County and will
remain at this level through the week. Winds will decrease
Wednesday, increasing for Thursday as a ridge of high pressure
pushes into the region from the west. A Fire Weather Watch may be
needed for Thursday across areas west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Tue Aug 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
212115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today with the biggest
concern being large hail up to 2 inches in diameter. A Severe
Thunderstorm Watch is in effect until 11 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are again possible on Wednesday and then afternoon
thunderstorm chances continue into the weekend.

.Spotter information statement...

Spotter activation is needed today.

WYZ103>106-109>116-212115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms possible along with a few dry thunderstorms
along and near the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorm chances will continue through Monday. Fire
weather concerns increase on Thursday west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 20, 7:34 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      10 SW WHEATLAND         41.95N 105.10W
08/20/2019                   PLATTE             WY   STORM CHASER

            RAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN
            PASTURE LAND. DAN FITTS RELAYED VIA TWITTER.

&&

GCLAYCOM
Local storm report, Aug 20, 7:48 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             10 SW WHEATLAND         41.95N 105.10W
08/20/2019  M2.50 INCH       PLATTE             WY   STORM CHASER

            STORM CHASER MEASURED TENNIS BALL SIZED HAIL. HWY 34 MM42
            NEAR SYBILLE CREEK.

&&

WILLS
Local storm report, Aug 20, 7:50 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      8 W WHEATLAND           42.05N 105.11W
08/20/2019                   PLATTE             WY   TRAINED SPOTTER

            REPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY
            HILLS UNDER FLOWING WATER.

&&

GCLAYCOM
Local storm report, Aug 20, 9:39 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      10 SW WHEATLAND         41.95N 105.10W
08/20/2019                   PLATTE             WY   EMERGENCY MNGR

            DEADHEAD CREEK ROAD FLOODED WITH WATER FLOWING INTO
            SYBILLE CREEK. SYBILLE CREEK RUNNING VERY HIGH.

&&

GCLAYCOM
Special weather statement, Aug 20, 9:42 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
942 PM MDT Tue Aug 20 2019

WYZ106>108-210445-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
942 PM MDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 1045 PM MDT...

At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Guernsey, Grayrocks Reservoir, Chugcreek, Lakeview North
and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 74 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4196 10500 4209 10503 4226 10475 4201 10461
TIME...MOT...LOC 0342Z 248DEG 10KT 4205 10497

Worley
Local storm report, Aug 20, 9:44 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     FLASH FLOOD      9 SW WHEATLAND          41.96N 105.08W
08/20/2019                   PLATTE             WY   EMERGENCY MNGR

            HIGHWAY 34 FLOODED BETWEEN DEADHEAD CREEK ROAD AND MILE
            MARKER 43.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:02 PM MDTSevere Thunderstorm WarningCYSPlatte7 min
Aug 20, 6:04 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Aug 20, 6:12 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte33 min
Aug 20, 6:20 PM MDTFlash Flood WarningCYSPlatte13 hr
Aug 20, 6:27 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Aug 20, 6:43 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte17 min
Aug 20, 6:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte48 min
Aug 20, 7:14 PM MDTSpecial Weather StatementCYSConverse61 min
Aug 20, 7:25 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse18 min
Aug 20, 8:04 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse26 min
Aug 20, 8:41 PM MDTFlash Flood Warning EmergencyCYSPlatte11 hr
Aug 20, 9:25 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
Aug 20, 9:42 PM MDTSpecial Weather StatementCYSPlatte63 min
Aug 20, 9:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte41 min
Aug 20, 10:50 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie55 min
Aug 20, 11:37 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 21, 12:02 AM MDTSpecial Weather StatementCYSLaramie43 min
Aug 21, 3:31 AM MDTFire Weather WatchCYS10 hr
Aug 21, 7:45 AM MDTAreal Flood WarningCYSPlatte3 hr
Aug 21, 7:59 AM MDTAreal Flood AdvisoryCYSLaramie8 hr
Aug 21, 1:54 PM MDTFire Weather WatchCYS47 hr
Aug 21, 1:54 PM MDTRed Flag WarningCYS30 hr
Aug 21, 3:28 PM MDTSpecial Weather StatementCYS32 min
Aug 21, 4:05 PM MDTSpecial Weather StatementCYS25 min
Aug 21, 4:15 PM MDTSpecial Weather StatementCYSAlbany30 min
Aug 21, 4:20 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse55 min
Aug 21, 4:36 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Aug 21, 4:49 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon26 min
Aug 21, 5:14 PM MDTSpecial Weather StatementCYSAlbany31 min
Aug 21, 5:32 PM MDTSevere Thunderstorm WarningCYSAlbany43 min
Aug 21, 5:35 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Aug 20, 11:18 PM MDTAreal Flood AdvisoryCYSScotts Bluff5 hr
Aug 20, 11:39 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Cheyenne, Kimball, Morrill66 min
Aug 21, 12:32 AM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.